Brain health and medication

Anyone who takes medication for brain health will grind their teeth and roll their eyes on the subject of medication.  The amount of information and opinions are overwhelming, especially information regarding how to change or stop medication, which is often contradicting and frankly can be scary.  

I started taking Pristiq after feeling overwhelmed by my child’s accident. I didn’t know it at the time, but Pristiq is a drug from hell, in my case anyway. I should have never been prescribed it. I often hear pharmaceutical companies, medical doctors, and psychiatrists say, “We all have a different chemical make up and therefore will have different reactions or side effects to the medications.”  However, Pristiq is an SNRI (S(ser-o-TOE-nin) N(nor-ep-ih-NEF-rin) R reuptake I inhibitor) and NOT recommended for OCD. The label states the drug is “recommended for depression but can also treat other conditions such as anxiety and nerve pain by affecting chemical messengers (neurotransmitters) used to communicate between brain cells.” (MayoClinic.org)

Parts of my brain were randomly lighting up like a Christmas tree producing images and thoughts which ceaselessly flickered and throbbed.  I did not realize that it was the medication itself that exasperated my symptoms because my symptoms were sporadic. It was the pattern that revealed the tipping point.

6486152_f260

(thoughtcatalog.com)

Please advocate for yourselves and keep a record regarding your medication, dose, and symptoms in case of an emergency. Always bring a list of all your medications and supplements to every doctor visit.

I suspect that I was on the verge of a psychotic episode instead of a hormone imbalance and adverse medication reaction. You do not want to be treated for the wrong illness or end up in a mental ward.

To decide to make a medication change in many cases can mean putting other aspects of your life on hold.  For several days you may be unable to go to work, drive safely, end up in bed with excruciating headaches, crying fits, mood swings, or stomach upset.  Needless to say, life does not have a hold button.

Most recommendations call for tapering off medications slowly, yet Pristiq is only available in increments of 50mg and does not recommend cutting the tablet. You must go cold turkey. Fortunately my doctor is “bridging” the withdrawal with a low dose Prozac.

Is your medication worth taking?

Tuesday, 30 December 2014

The Medicalization of Mood: Worse Than Nothing, or Just Ineffective?

http://www.psychologysalon.com/2014/12/the-medicalization-of-mood-worse-than.html

References:

Changing Antidepressant Medications

http://www.blackdoginstitute.org.au/healthprofessionals/depression/usingantidepressants/changingantidepressantmedications.cfm

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s